Alert archive / Kentucky / Areal Flood Warnings in 2012
Areal Flood Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at Jul 27, 2012, 4:37 AM EDT for Carter County, Greenup County, Kentucky. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2012, 4:37 AM EDT (08:37 UTC)
- Expired
- Jul 27, 2012, 6:30 AM EDT
- In force
- 113 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carter County, KY, Greenup County, KY
The radar
The Jackson,KY radar (KJKL), 95 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.6 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
757
WGUS41 KRLX 270837
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
437 AM EDT FRI JUL 27 2012
KYC043-089-271030-
/O.NEW.KRLX.FA.W.0004.120727T0837Z-120727T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER KY-GREENUP KY-
437 AM EDT FRI JUL 27 2012
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLOOD WARNING FOR...
CENTRAL CARTER COUNTY IN KENTUCKY...
THIS INCLUDES THE CITIES OF...CARTER CAVES STATE PARK...
SOUTHERN GREENUP COUNTY IN KENTUCKY...
* UNTIL 630 AM EDT
* AT 431 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORT THAT
FLOODING CONTINUES IN THE WARNED AREA WITH SOME WATER RESCUES BEING
PERFORMED. THE MAIN AREA OF CONCERN IS JUST NORTH OF I-64 IN CARTER
COUNTY AND EXTREME SOUTHERN GREENUP COUNTY. PEOPLE HEADING OUT THIS
MORNING SHOULD TAKE EXTRA CAUTION AND BE PREPARED FOR WATER OR
DEBRIS OVER ROADWAYS...OR FOR WASHED OUT ROADWAYS.
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3842 8324 3845 8322 3847 8319 3850 8319
3854 8314 3855 8285 3828 8284 3828 8325
$$
251 follow-up statement
869
WGUS81 KRLX 271024
FLSRLX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
624 AM EDT FRI JUL 27 2012
KYC043-089-271033-
/O.EXP.KRLX.FA.W.0004.000000T0000Z-120727T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER KY-GREENUP KY-
624 AM EDT FRI JUL 27 2012
...THE FLOOD WARNING WILL EXPIRE AT 630 AM EDT FOR SOUTHERN GREENUP
AND CENTRAL CARTER COUNTIES...
HEAVY RAIN IS NO LONGER ANTICIPATED AND WATERS ARE STARTING TO
RECEDE...THEREFORE THE FLASH FLOOD WARNING THAT WAS IN EFFECT HAS
BEEN ALLOWED TO EXPIRE. SOME HIGH WATER REMAINS HOWEVER...SO
MOTORISTS SHOULD STILL EXERCISE EXTREME CAUTION THIS MORNING AS
WATER OR DEBRIS COULD STILL BE ON ROADWAYS. IN ADDITION...SOME
ROADWAYS COULD BE WASHED OUT.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
LAT...LON 3842 8324 3845 8322 3847 8319 3850 8319
3854 8314 3855 8285 3828 8284 3828 8325
$$
25What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jul 27, 3:12 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 27, 3:12 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 312 AM EDT FRI JUL 27 2012 .SYNOPSIS... STALLED COLD FRONT GETS A SLIGHT PUSH TONIGHT WITH MORE STORMS. AN UPPER LEVEL DISTURBANCE MOVES THROUGH ON SATURDAY. WEAK HIGH PRESSURE WITH DRY WEATHER FOR SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... BUSY NIGHT ON THE GRAVEYARD SHIFT. LOOKING AT ANOTHER VORT MAX ROLLING THRU. HAVE SEEN SOME IMPRESSIVE 1HR RAINFALL WITH THIS ACROSS THAT AREA. THIS WILL TRACK ENE NEXT FEW HRS...WEAKENING AS IT DOES SO. WILL TAPER OFF POPS FROM NW TO SE THRU DAWN. SOUTHERN WV MTNS AND SW VA MAY ESCAPE MUCH OF THIS REMAINDER OF NIGHT...AS AXIS MAY STAY MORE ACROSS NE KY...CENTRAL/NORTHERN WV. FRONTAL BOUNDARY HARD TO LOCATE...WITH MODELS HINTING AT IT DISSIPATING ACROSS SE OH TDY. WILL LOOK FOR GENERALLY TWO AREAS FOR CONVECTION TOMORROW...ONE FROM I79 EASTWARD EARLY...AND THE OTHER WITH ANOTHER COLD FRONT APPROACHING FROM THE WEST LATER IN AFTN AFFECTING SE OH/NE KY/OH RVR AREAS. WILL CARRY HIGH CHC IN MTNS EARLY AFTN AND RAMP UP TO LKLY ACROSS SE OH BY 21Z IF NOT A LITTLE EARLIER WITH OLD FRONT BECOMING ACTIVE AGAIN. THINK CONVECTIVE REENERGIZED FRONT WILL SAG SE EAST EARLY EVENING BEFORE TRYING TO LAY OUT ACROSS NE KY/CENTRAL WV. NAM IN PARTICULAR IS WORRISOME WITH ITS DEPICTION OF STRONG CONVECTION ACROSS S OH/NE KY WITH IMPRESSIVE MID LVL LIFT WITH UPR TROF AMPLIFYING. OTHER MDLS HINT AT THIS...BUT TO A LESSER EXTENT. SHOULD THIS OCCUR...WATER PROBLEMS WOULD ARISE GIVEN HEAVY RAINS FROM YESTERDAY. WILL INSERT MENTION IN HWO FOR NOW. SHOULD CONFIDENCE INCREASE ON AFOREMENTIONED SCENARIO PLAYING OUT...A FLASH FLOOD WATCH MAY BE ISSUED TOMORROW. IN ADDITION TO WATER CONCERNS...SVR POTENTIAL ALSO A CONCERN. SPC CONT TO HIGHLIGHT NE KY/SE OH IN SLIGHT RISK FOR TOMORROW AFTN/EVE. WITH MID LVL FLOW STRENGTHENING AND LLVL LAPSE RATES STEEPENING AMID UPR TROF AMPLIFYING...ANOTHER WIND THREAT LOOMS. COMPLICATING MATTERS IS HOW MUCH SFC HEATING WILL OCCUR GIVEN EXTENT OF CLOUD COVER EXPECTED. NONETHELESS...WITH HIGH DEWPTS AND MID/UPR 80S...SFC BASED CAPE SHOULD STILL BE FORMIDABLE. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... MODELS SHOWING AN UPPER LEVEL DISTURBANCE MOVING THROUGH ON SATURDAY WITH POSSIBLY ENOUGH MOISTURE TO KICK OFF SOME SHOWERS AND THUNDERSTORMS. WILL STAY WITH CHANCE POPS SINCE MODELS HAVE SOME DIFFERENCES IN THE DETAILS. BY SUNDAY...THE AIR SHOULD BE DRY ENOUGH ALOFT TO PREVENT THUNDERSTORMS...SO WILL CONTINUE WITH A DRY FORECAST. && .LONG TERM /MONDAY THROUGH THURSDAY/... THINKING THE DRIEST AIR HERE SATURDAY NIGHT INTO SUNDAY...BUT WILL NEED TO MONITOR SOME SOUTHEAST FLOW BACK INTO THE MOUNTAIN COUNTIES ON SUNDAY. LEFT POPS AOB 14 PCT FOR NOW. MOISTURE AND POPS GRADUALLY INCREASE TUESDAY AND WEDNESDAY... BUT NOT SEEING ANY ORGANIZED FRONTAL PASSAGES THEN. NO MAJOR CHANGES WITH HPC MEDIUM RANGE POPS AND TEMPERATURES FOR MONDAY THROUGH WEDNESDAY. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... MUCH OF THE CONVECTION WILL DIE OFF AFTER 09Z...ALTHOUGH ISOLD STORMS WITH CONTINUED WIDESPREAD LOW VFR/MVFR AND LOCAL IFR CIGS WILL CONTINUE...WITH SOME GRADUAL IMPROVEMENT AFTER 15Z. HAVE SOME TEMPO GROUPS TO COVER THIS WITH OCCASIONAL IFR VSBY FROM PASSING HVY RA SHRA/TSRA. DENSE FG IS NOT EXPECTED GIVEN BL WINDS AND CLDS. COLD FRONTAL BOUNDARY TO BECOME RATHER DIFFUSE ACROSS SE OH THIS MORNING WITH AFTN CONVECTION ENERGIZING THIS BOUNDARY...ALLOWING IT TO SAG SE BEFORE STALLING ONCE AGAIN ACROSS NE KY/CENTRAL WV TONIGHT. HAVE SOME VCTS FOR MTN SITES AND SE OH THIS AFTN...WITH REMAINDER OF SITES AFTER 00Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND INTENSITY OF LOW STRATUS MAY VARY. IFR/LIFR CONDITIONS/CIGS OVERNIGHT MAY BE MORE WIDESPREAD THAN CURRENTLY FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 07/27/12 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY M H H H H H H H H H H H HTS CONSISTENCY H M M M M M M H H H H H BKW CONSISTENCY H M M L L L L H H H H H EKN CONSISTENCY H H H H H H H H M M M H PKB CONSISTENCY H H H H H M M M H H H H CKB CONSISTENCY M M H H H H H H H H H H AFTER 06Z SATURDAY... IFR POSSIBLE IN CONVECTION AND LINGERING LOW CIGS FRIDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/30 NEAR TERM...30 SHORT TERM...RPY LONG TERM...KTB AVIATION...30
Hazardous weather outlook, Jul 27, 3:43 AM EDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 343 AM EDT FRI JUL 27 2012 VAZ003-004-WVZ009>011-017-019-020-024>026-030>040-046-047-280745- DICKENSON-BUCHANAN-WOOD-PLEASANTS-TYLER-WIRT-RITCHIE-DODDRIDGE-MINGO- LOGAN-BOONE-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 343 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ105-WVZ005-013>016-018-027>029-280745- LAWRENCE KY-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE-CALHOUN-CLAY-BRAXTON- GILMER- 343 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MAY STALL FOR A TIME ACROSS THE AREA TONIGHT WITH ROUNDS OF STORMS PROVIDING FOR POTENTIALLY HEAVY RAIN. WITH THE HEAVY RAINS RECEIVED YESTERDAY...A FLASH FLOOD WATCH MAY BE NEEDED SHOULD CONFIDENCE INCREASE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-083>085-280745- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS- 343 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-OHZ086-087-WVZ006>008-280745- GREENUP-CARTER-BOYD-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV- 343 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT MAY STALL FOR A TIME ACROSS THE AREA TONIGHT WITH ROUNDS OF STORMS PROVIDING FOR POTENTIALLY HEAVY RAIN. WITH THE HEAVY RAINS RECEIVED YESTERDAY...A FLASH FLOOD WATCH MAY BE NEEDED SHOULD CONFIDENCE INCREASE. THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 26, 10:39 PM EDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1039 PM EDT THU JUL 26 2012
WVZ037-038-046-270315-
NICHOLAS WV-POCAHONTAS WV-WEBSTER WV-
1039 PM EDT THU JUL 26 2012
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS...SOUTHWESTERN
POCAHONTAS AND SOUTHWESTERN WEBSTER COUNTIES...
AT 1037 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
SUMMERSVILLE...MOVING EAST AT 45 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. BRIEF HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR RICHWOOD AROUND 1050 PM...CRANBERRY MOUNTAIN
NATURE CENTER AROUND 1110 PM AND HILLSBORO AROUND 1120 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3808 8021 3811 8036 3822 8037 3826 8044
3815 8059 3820 8084 3840 8080 3830 8015
50Local storm report, Jul 27, 1:37 AM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
137 AM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM FLASH FLOOD 3 N CARTER CAVES STATE 38.42N 83.12W
07/27/2012 CARTER KY 911 CALL CENTER
JORDAN FORK ALONG ROUTE 2 IS FLOODING
&&
EVENT NUMBER RLX1200468
50Local storm report, Jul 27, 3:14 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 AM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM FLASH FLOOD 3 N CARTER CAVES STATE 38.42N 83.12W
07/27/2012 CARTER KY 911 CALL CENTER
LAW ENFORCEMENT REPORTS MULTIPLE ROADS UNDER
WATER....INCLUDING HIGHWAY 182...CARTER CAVES ROAD...AND
ROUTE 2. ALSO REPORTS OF MOBILE HOMES WASHED AWAY. NO
REPORTS OF INJURIES. SITUATION STILL ONGOING.
&&
EVENT NUMBER RLX1200469
50Local storm report, Jul 27, 3:19 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
319 AM EDT FRI JUL 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD FALLSBURG 38.17N 82.67W
07/27/2012 LAWRENCE KY 911 CALL CENTER
LAW ENFORCEMENT REPORTS WATER OVER HIGHWAYS 1 AND 3N.
&&
EVENT NUMBER RLX1200470
50The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:53 AM EDT | Flash Flood Warning | RLX | Carter, Greenup | 112 min |
| Jul 27, 1:03 AM EDT | Flash Flood Warning | RLX | Carter, Lawrence | 117 min |
| Jul 27, 2:43 AM EDT | Flash Flood Warning | RLX | Carter, Lawrence | 2 hr |
| Jul 27, 2:54 AM EDT | Flash Flood Warning | RLX | Carter, Greenup | 111 min |
| Jul 27, 11:27 AM EDT | Flash Flood Watch | RLX | Boyd, Carter, Greenup, Lawrence | 14 hr |
| Jul 27, 7:16 PM EDT | Special Weather Statement | RLX | Greenup | 29 min |
Nearby
Areal Flood Warnings in Kentucky, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.